Hail, Hardeman
- When
- June 6, 5:07 PM CST
- Where
- Hardeman County, 5 mi SE of Medicine Mound
- Measured
- 1.25 in hail
- Reported by
- Amateur Radio
- Coordinates
- 34.139, -99.528
Afternoon thunderstorms developed in the Texas panhandle, and moved east into western north Texas, producing large hail and high winds. Hail up to golf ball size was reported in Hardeman county, with wind damage also reported near Crowell and Quanah.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Afternoon thunderstorms developed in the Texas panhandle, and moved east into western north Texas, producing large hail and high winds. Hail up to golf ball size was reported in Hardeman county, with wind damage also reported near Crowell and Quanah.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 6, 4:23 PM CST, 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 523 PM CDT SAT JUN 6 2009 .UPDATE... THIS UPDATE IS TO ADD THE SVR WATCH TO THE ZFP...AND TO ADD SVR TSTMS TO THE GRIDS. PRECIP CHANCES WERE ALSO EXPANDED SLIGHTLY EAST IN SW OK/WESTERN NORTH TX...AND GUSTY WINDS WERE ADDED TO EVENING WX GRIDS. && TAYLOR .PREV DISCUSSION... /ISSUED 242 PM CDT SAT JUN 6 2009/ DISCUSSION...HOT TEMPERATURES THIS AFTERNOON WITH READINGS IN THE 90S ACROSS WESTERN PARTS OF TX AND OK. RATHER WARM MID LEVEL TEMPS SUPPRESSING TSTM DEVELOPMENT SO FAR THIS AFTERNOON ALONG DIFFUSE DRYLINE ACROSS TX PANHANDLE. NAM/RAPID REFRESH DEVELOP STORMS NEAR THE DRYLINE LATE AFTN/EVE AND WILL CONTINUE WITH REL LOW POPS FOR WESTERN PART OF THE CWA. IF STORMS CAN DEVELOP THREAT FOR SEVERE STORMS WILL LINGER INTO THE EVENING. CONDITIONS AGAIN LOOK FAVORABLE FOR HEATBURST POTENTIAL LATER TONIGHT WITH DISSIPATING STORMS. STORMS AGAIN POSSIBLE SUNDAY WITH DRYLINE NEAR WESTERN BORDER AND FRONT DROPPING DOWN TO NEAR NW BORDER OF THE CWA. S/W TROUGH LIFTING NEWD FROM THE SOUTHERN ROCKIES ON SUNDAY MAY ENHANCE THUNDERSTORMS POTENTIAL. AS THIS WAVE LIFTS THROUGH THE CENTRAL PLAINS COLD FRONT SURGES SWD THROUGH THE AREA WITH A CONTINUED CHANCE OF THUNDERSTORMS. FRONT STALLS VICINITY OF THE RED RIVER VALLEY MONDAY NIGHT BEFORE DRIFTING BACK NWD THROUGH THE EARLY PART OF THE WEEK. WITH SURFACE BOUNDARY LINGERING IN THE AREA AND MODERATE SW TO WLY UPPER FLOW PREVAILING WILL CONTINUE THUNDERSTORMS OVER AT LEAST PARTS OF THE FA THROUGH MUCH OF THE WEEK. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 71 92 68 92 / 10 10 20 20 HOBART OK 71 96 67 93 / 20 20 20 20 WICHITA FALLS TX 72 95 70 96 / 20 10 20 20 GAGE OK 64 95 57 87 / 20 20 10 10 PONCA CITY OK 73 94 70 87 / 20 20 20 20 DURANT OK 70 91 71 91 / 10 10 10 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 03/24
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
534 PM CDT SAT JUN 6 2009
OKZ004>048-050>052-TXZ083>090-071000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
534 PM CDT SAT JUN 6 2009
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS ALL OF WESTERN NORTH TEXAS AND THE WESTERN HALF OF OKLAHOMA.
LOCATION...
THE SLIGHT RISK INCLUDES ALL OF WESTERN NORTH TEXAS AND LOCATIONS IN
OKLAHOMA WEST OF A LINE FROM PONCA CITY TO OKLAHOMA CITY...TO
CHICKASHA... TO DUNCAN.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE THROUGH 6 AM.
IMPACTS...
DAMAGING WIND GUSTS TO 70 MPH...AND PING PONG BALL SIZE HAIL WILL BE
POSSIBLE WITH THE STRONGER STORMS. LARGE HAIL IS MORE LIKELY WEST
OF A LINE FROM ENID TO LAWTON...ELECTRA...AND SEYMOUR.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS DURING THE
EVENING IN THE WEST...AND OVERNIGHT FARTHER EAST.
DISCUSSION...
STRONG HEATING HAS TAKEN PLACE THIS AFTERNOON...YIELDING MODERATE
INSTABILITY. WIDELY SCATTERED TO SCATTERED THUNDERSTORMS MAY FORM
ALONG A DRYLINE IN THE EASTERN TEXAS PANHANDLE AND FAR NORTHWEST
OKLAHOMA THIS EVENING. WIND SHEAR WILL FAVOR ORGANIZATION OF MAINLY
STORM CLUSTERS AND BOW ECHOES. THE MAIN THREAT WILL BE DAMAGING
WINDS...ALTHOUGH LARGE HAIL IS ALSO LIKELY WITH THE EARLIER STORMS
OCCURRING FARTHER WEST IN THE RISK AREA. ALTHOUGH INSTABILITY WILL
DECREASE AS STORMS MOVE EAST...STRONG INFLOW WINDS SHOULD ALLOW THE
ACTIVITY TO PERSIST WELL AFTER DARK. A STRONG LOW LEVEL JET WILL
FORM...WHICH WILL INCREASE THE RISK OF WIDESPREAD STRONG WINDS...
AND LOCALLY DAMAGING WIND GUSTS AND HEAT BURSTS. THE GREATEST
COVERAGE OF THUNDERSTORMS WILL AFFECT SOUTHWEST OKLAHOMA AND WESTERN
NORTH TEXAS. IF THE ACTIVITY BECOMES ORGANIZED THROUGH STORM
MERGERS...IT MAY PERSIST AND EVENTUALLY MOVE CLOSER TO INTERSTATE 35.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY JUN 7.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THUNDERSTORM OUTLOOK...
ACTIVE WEATHER IS EXPECTED. ON SUNDAY...SHEAR AND INSTABILITY WILL
INCREASE...RESULTING IN A GREATER CHANCE OF SUPERCELL STORMS WITH
DAMAGING HAIL AND WINDS. HOWEVER...THE NUMBER OF STORMS WILL BE
GREATLY LIMITED BY A STRONG CAP. ON MONDAY AND MONDAY NIGHT...THERE
IS A SLIGHT RISK OF SEVERE STORMS IN THE VICINITY OF A COLD
FRONT...THAT WILL MOVE INTO CENTRAL AND SOUTHERN OKLAHOMA. LARGE
HAIL AND HEAVY RAIN WILL BE THE MAIN THREATS. ON TUESDAY NIGHT...THE
FRONT WILL BEGIN LIFTING TOWARD NORTHERN OKLAHOMA. STRONG
INSTABILITY FORMING NEAR THE FRONT...ALONG WITH AN UPPER LEVEL
TROUGH MOVING QUICKLY OUT OF THE CENTRAL ROCKIES...SUGGESTS A LARGE
AND ORGANIZED COMPLEX OF STORMS MAY TRACK VERY NEAR TO NORTHERN
OKLAHOMA. THIS COULD RESULT IN ANOTHER RISK OF SEVERE WEATHER. IN
THE SECOND HALF OF THE WEEK...THE FRONT WILL REMAIN NEAR OKLAHOMA
AND NORTH TEXAS...BENEATH AN ACTIVE SOUTHERN BRANCH OF THE JET
STREAM. THIS WILL MAINTAIN A CHANCE OF THUNDERSTORMS EACH DAY.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY
5 AM SUNDAY.SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 429 PM CDT SAT JUN 6 2009 TXZ087-062200- KNOX TX- 429 PM CDT SAT JUN 6 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR KNOX COUNTY. A STRONG TO SEVERE THUNDERSTORM WAS LOCATED 14 MILES SOUTHWEST OF KNOX CITY AT 428 PM CDT...MOVING NORTHEAST AT 25 MPH. A SEVERE THUNDERSTORM WARNING MAY BE REQUIRED FOR KNOX COUNTY BY 445 PM. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 444 PM CDT SAT JUN 6 2009 TXZ083>085-062215- HARDEMAN TX-WILBARGER TX-FOARD TX- 444 PM CDT SAT JUN 6 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD...HARDEMAN AND WILBARGER COUNTIES. A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED BETWEEN CROWELL AND GILLILAND AT 441 PM CDT...MOVING NORTHEAST AT 20 MPH. SOME STRENGTHENING IS POSSIBLE AND A WARNINGS MAY BE REQUIRED WITHIN THE NEXT 30 MINUTES.
The Altus AFB radar (KFDR), 56 km away, was scanning. The volume nearest the first event began at 23:06 UTC.
5 hail, 2 thunderstorm wind. Local standard time, as filed.
Nickel to ping pong ball size hail was reported. The hail lasted about five minutes.
A pick-up truck pulling a trailer was blown off of Highway 6 south of Crowell. Monetary damages were estimated.
Several power lines were downed on the south and west side of town. The report was relayed by KREL. Monetary damages were estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181170, 181171, 181172, 181176, 181174, 181178, 181180.